Colorado, 2004

Dust Devil in Colorado, July 23, 2004

July 23, 2004 · NWS GJT · 1 event in 1 county or zone

A very large dust devil was observed near River Road. It was estimated that the vertical height of the dust devil was at least several hundred feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A very large dust devil was observed near River Road. It was estimated that the vertical height of the dust devil was at least several hundred feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 23, 2:47 AM MST, 9 hours 55 minutes earlier.

Area forecast discussion, Jul 23, 2:47 AM MST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
347 AM MDT FRI JUL 23 2004

.SHORT TERM (TODAY THROUGH SATURDAY)...
A 700 MB TROUGH WITH SOME JET SUPPORT AND A PAIR OF MINOR VORT MAXES
KICKED OFF TWO LINES OF SHOWERS AND THUNDERSTORMS EARLY THIS MORNING.
ONE LINE CUT THROUGH THE NORTHERN HALF OF THE FORECAST AREA...WHILE
THE OTHER END AFFECT THE SOUTHERN HALF. BY SUNRISE MOST OF THE
SHOWERS AND THUNDERSTORMS WILL BE SOUTH OF A LINE FROM GUNNISON TO
CORTEZ...AND SHOULD MOVE EAST OF THE CWA BOUNDARY BY ABOUT 10 AM. A
WEAK FRONTAL BOUNDARY IS INVOLVED AND LOWER THICKNESSES WILL SPREAD
FROM NW TO SE ACROSS THE AREA TODAY. THUS HAVE LOWERED MAX TEMPS A
FEW DEGREES. BELIEVE MODELS COOL THINGS OFF TOO MUCH...WITH ETA AND
GFS CALLING FOR 6 DEGREES OF COOLING TODAY ON AVERAGE. AFTER THIS
BAROCLINIC ZONE PASSES EAST...SOME BRIEF STABILIZATION OUGHT TO DELAY
REDEVELOPMENT OF TSTMS UNTIL EARLY AFTERNOON. FORECAST SOUNDINGS SHOW
THIS AFTERNOON SHOULD RESEMBLE FRIDAY AFTERNOON IN THUNDERSTORM
COVERAGE AND CHARACTER. THUS EXPECT THE POTENTIAL FOR GUSTY WINDS AND
SMALL HAIL AGAIN.

TONIGHT...FLOW ALOFT SHOULD BE NORTHWESTERLY WITH SOME DRIER AIR
MOVING IN AT JUST ABOUT ALL LEVELS. EXPECT CONVECTION TO END SHORTLY
AFTER SUNSET FOLLOWING BY CLEARING SKIES. ON SATURDAY...ANOTHER WEAK
TROUGH AND VORT MAX IS PROJECTED TO MOVE THROUGH AROUND MIDDAY.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...AT THE START OF THE
PERIOD...THE HIGH PRESSURE RIDGE GETS PUSHED WEST AS A SHORTWAVE
TROUGH DROPS INTO THE CENTRAL PLAINS. THIS USHERS IN DRIER AIR...
ESPECIALLY OVER THE NORTH. HOWEVER...MOISTURE AND VORT CENTERS WILL
CONTINUE TO CYCLE AROUND THE HIGH EVEN WITH ITS MORE WESTERLY
POSITION. THE ETA DRIES THINGS OUT MORE AND QUICKER THAN THE GFS.
HOWEVER BOTH MODELS INDICATE A DISTURBANCE OF SORTS TIMED FOR LATE
SUN INTO SUN NIGHT. THEN THE GFS TRENDS DRIER INTO MIDWEEK. WILL
BOOST OVERNIGHT POPS A TAD OVER THE MOUNTAINS SUN NIGHT. OTHERWISE
WILL MAINTAIN PRESENT BROAD BRUSH FORECAST OF DIURNAL CHANCE/SLIGHT
CHANCE POPS. CONFIDENCE IS NOT GREAT AS TO JUST HOW MUCH DRYING WE
WILL SEE. TEMPERATURES WILL BE AT OR ABOVE NORMAL. WINDS WILL LIGHT
AND TERRAIN DRIVEN EXCEPT FOR STRONG LATE-DAY GUSTS NEAR STORMS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

CJC/EH
Hazardous weather outlook, Jul 23, 4:35 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
535 AM MDT FRI JUL 23 2004

COZ001>014-017>023-UTZ022>025-027>029-241230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
535 AM MDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

NORTH OF INTERSTATE 70 ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR
THIS MORNING...INCREASING TO SCATTERED THUNDERSTORMS THIS
AFTERNOON...MAINLY OVER THE MOUNTAINS. SOUTH OF INTERSTATE 70
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY.

THIS STORMS WILL PRODUCE SMALL HAIL...WINDS GUSTS TO 45 MPH...
BRIEF HEAVY RAINSHOWERS...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING
IN THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Mesa

When
July 23, 12:42 PM MST to 12:49 PM MST
Where
Mesa County, Grand Jct
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.018, -108.466 (the zone’s center; the record gives no point)

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416898.